|Year : 2022 | Volume
| Issue : 2 | Page : 120-121
Generalized psoriasis induced by sorafenib: A case report and review of the literature
Hsi-Ling Liu1, Hsiu-Lung Fan2, Hong-Wei Gao3, Wei-Ming Wang4, Chien-Ping Chiang5, Yi-Hsien Chen1
1 Department of Dermatology, Tri-Service General Hospital, National Defense Medical Center, Taipei, Taiwan
2 Department of General Surgery, Tri-Service General Hospital, National Defense Medical Center, Taipei, Taiwan
3 Department of Pathology, Tri-Service General Hospital, National Defense Medical Center, Taipei, Taiwan
4 Department of Dermatology, Tri-Service General Hospital; Graduate Institute of Medical Sciences, National Defense Medical Center, Taipei, Taiwan
5 Department of Dermatology, Tri-Service General Hospital; Graduate Institute of Biochemistry, National Defense Medical Center, Taipei, Taiwan
|Date of Submission||22-Nov-2021|
|Date of Decision||16-Jan-2022|
|Date of Acceptance||03-Mar-2022|
|Date of Web Publication||29-Jun-2022|
Dr. Yi-Hsien Chen
Department of Dermatology, Tri-Service General Hospital, No. 325, Sec. 2, Chenggong Rd., Neihu Dist., Taipei City 114
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Liu HL, Fan HL, Gao HW, Wang WM, Chiang CP, Chen YH. Generalized psoriasis induced by sorafenib: A case report and review of the literature. Dermatol Sin 2022;40:120-1
|How to cite this URL:|
Liu HL, Fan HL, Gao HW, Wang WM, Chiang CP, Chen YH. Generalized psoriasis induced by sorafenib: A case report and review of the literature. Dermatol Sin [serial online] 2022 [cited 2022 Aug 13];40:120-1. Available from: https://www.dermsinica.org/text.asp?2022/40/2/120/349022
Sorafenib is an oral multikinase inhibitor approved for treating metastatic renal cell carcinoma and unresectable hepatocellular carcinoma. It functions mainly by inhibiting several receptor tyrosine kinases, such as vascular endothelial growth factor receptor (VEGFR)-2, VEGFR-3, platelet-derived growth factor receptor-β, RAF-1, and B-RAF kinases. However, there are increasing reports regarding the cutaneous side effects of this drug, such as hand–foot skin reaction, facial and scalp rashes, subungual splinter hemorrhage, alopecia, xerosis, and pruritus. Here, we report a case of generalized plaque-type psoriasis induced by sorafenib. Relevant literature was extracted from PubMed, the American Society of Clinical Oncology abstracts, and Google Scholar using the terms “psoriasis” or “psoriasiform dermatitis” and “sorafenib.” Including our case, seven cases of sorafenib-induced psoriasis have been reported, in addition to the report of another eight patients having previous psoriatic lesions exacerbated by sorafenib use,,, [Supplementary Table 1].
A 58-year-old man with a history of hepatitis B-related hepatocellular carcinoma presented with itchy skin rashes in the entire body after the initiation of 400 mg sorafenib (taken twice daily for about 1 month). He recalled having a similar episode after taking sorafenib for the first time 4 years ago. However, he could not remember the actual latency between sorafenib initiation and skin eruption onset. Physical examination revealed generalized pruritic flesh-colored plaques with silvery desquamation over the face, trunk, and four limbs [Figure 1]a, [Figure 1]b, [Figure 1]c, [Figure 1]d, [Figure 1]e. The affected body surface area measured approximately 75%. The skin lesions were positive for Auspitz's sign and Koebner's phenomenon. In addition, subungual thickening, yellowish discoloration, and onychodystrophy of the fingernails and toenails were observed. The KOH preparation revealed no fungal hyphae or spores. Otherwise, he had no constitutional symptoms and was not taking other specific medications. Skin biopsy of the plaque lesion was performed, and the specimen was sent for pathological examination. Microscopically, the lesion comprised compact stratum corneum with focal parakeratosis, hypogranulosis, dilated capillaries, and marked epidermal hyperplasia. Munro's microabscess was also observed [Figure 1]f. According to the clinical and pathological findings and the strong correlation between sorafenib initiation and skin lesion development, the patient was diagnosed with sorafenib-induced generalized plaque-type psoriasis. The skin lesions showed significant improvement after the discontinuation of sorafenib and application of potent topical steroids. The Naranjo Adverse Drug Reaction Probability Scale was used for assessing causality, and the sum of scores was calculated to be 9, which was classified as definite.
|Figure 1: (a-c) Generalized pruritic flesh-colored plaques with silverydesquamation over face and trunk. (d and e) Subungual hyperkeratosis with yellowish discoloration and onychodystrophy of fingernails and toenails. (f) Compact stratum corneum with focal parakeratosis, hypogranulosis, dilated vessels, Munro's microabscess, and psoriasiform epidermal hyperplasia (H and E, ×200).|
Click here to view
To the best of our knowledge, the development of de novo or exacerbation of preexisting psoriatic lesions associated with sorafenib use has rarely been reported. The pathogenesis of the psoriasiform skin eruption in patients treated with sorafenib is still undetermined and paradoxical since it is an antagonist of VEGFR, whose role in psoriatic lesions has been documented in animal models, and has been considered as a potential target for psoriasis treatment. It was hypothesized that sorafenib alters the proliferation and differentiation of keratinocyte, as development of keratosis pilaris-like eruption, palmoplantar hyperkeratosis, eruptive keratoacanthomas, and squamous cell carcinomas has been described after sorafenib use. Nonetheless, some authors have suggested that the imbalance of regulatory and effector T cells caused by dysfunctional CD4+CD25+ immunosuppressive regulatory T cells contributes to the development of psoriatic lesions. However, RAF kinase inhibition by sorafenib may be actively involved in inducing psoriasis, as no other agents targeting VEGFR, platelet-derived growth factor receptor, or stem cell growth factor receptor have been implicated in psoriasiform dermatitis so far. Further investigations are needed to clarify the puzzling correlation between sorafenib and psoriatic lesions.
The differential diagnoses of generalized psoriasis include cutaneous T cell lymphoma (CTCL) and pityriasis rubra pilaris (PRP). CTCL may also present with psoriasiform plaques or erythroderma. In some cases, multiple biopsies are needed to confirm CTCL diagnosis, and T cell receptor gene rearrangement and immunotyping may be necessary to confirm malignant clonality. PRP is characterized by hyperkeratotic follicular papules, erythematous plaques with scale formation, and palmoplantar keratoderma, with potential progression to generalized erythroderma. Neither the clinical nor pathological findings were compatible with those of our case, and there was no island sparing.
Although the cutaneous side effects of sorafenib are generally manageable and not life-threatening, they can significantly deteriorate patients' quality of life and impede cancer therapies because of drug cessation or dose adjustment. However, previous research has demonstrated that sorafenib therapy can be continued while treating psoriasiform eruptions. Our patient developed generalized plaque-type psoriasis after the initiation of sorafenib, which further highlights the importance of early detection and treatment of these iatrogenic consequences.
This study was approved by the Institutional Review Board (IRB) of Tri-Service General Hospital (approval number: B202105173; approval date: October 13, 2021). The patient consent was waived by the IRB.
Financial support and sponsorship
Conflicts of interest
Dr. Wei-Ming Wang, editorial board members at Dermatologica Sinica, had no role in the peer-review process of or decision to publish this article. The other authors declared no conflicts of interest in writing this paper.
| Supplementary Materials|| |
| References|| |
Ensslin CJ, Kao PH, Wu MY, Chang YY, Kuo TT, Hsieh CH, et al.
Psoriasiform drug eruption secondary to sorafenib: Case series and review of the literature. Cutis 2019;104:E11-5.
Hung CT, Chiang CP, Wu BY. Sorafenib-induced psoriasis and hand-foot skin reaction responded dramatically to systemic narrowband ultraviolet B phototherapy. J Dermatol 2012;39:1076-7.
Hsu MC, Chen CC. Psoriasis flare-ups following sorafenib therapy: A rare case. Dermatol Sin 2016;34:148-50.
Adachi T, Hiraoka A, Okazaki H, Nagamatsu K, Izumoto H, Yoshino T, et al.
Exacerbation of psoriasis vulgaris by sorafenib treatment for hepatocellular carcinoma. Clin J Gastroenterol 2020;13:891-5.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al.
A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.
Halin C, Fahrngruber H, Meingassner JG, Bold G, Littlewood-Evans A, Stuetz A, et al.
Inhibition of chronic and acute skin inflammation by treatment with a vascular endothelial growth factor receptor tyrosine kinase inhibitor. Am J Pathol 2008;173:265-77.
Kong HH, Turner ML. Array of cutaneous adverse effects associated with sorafenib. J Am Acad Dermatol 2009;61:360-1.
Zhang K, Li X, Yin G, Liu Y, Niu X, Hou R. Functional characterization of CD4+CD25+ regulatory T cells differentiated in vitro
from bone marrow-derived haematopoietic cells of psoriasis patients with a family history of the disorder. Br J Dermatol 2008;158:298-305.